IT IS NOW one hundred and two years since ether was used for a surgical operation.1 During this time many anesthetic agents have been developed and used clinically. In spite of the advances in the field of anesthesiology, complications of anesthetic agents still occur.
Convulsions which develop during an operation are frequently the first sign of a serious, and occasionally fatal, complication. The problem of convulsions during anesthesia has been primarily the concern of the anesthetists. It has become increasingly evident, when convulsions occur, that many factors in the care of the patient prior to operation, during operation and following operation, are the responsibility of the surgeon.
The subject was introduced in England in 1927 by reports of Wilson2 and Pinson.3 Several reports of isolated cases followed. Since the convulsions occurred during the administration of ether, they were called "ether convulsions." It is now known that this